Hail, Bureau
- When
- May 24, 10:55 PM CST
- Where
- Bureau County, 0.86 mi NE of Bureau
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -89.360
Golf ball sized hail fell in Bureau, IL at 1155 pm May 24.
A cold front moved into western Iowa while a trough of low pressure lifted northwestward into the Ohio River Valley during the late evening and overnight hours of May 24th and 25th. Isolated showers and thunderstorms developed over parts of northern Illinois, one of which surpassed severe thresholds producing hail the size of a golf ball southeast of Princeton, IL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front moved into western Iowa while a trough of low pressure lifted northwestward into the Ohio River Valley during the late evening and overnight hours of May 24th and 25th. Isolated showers and thunderstorms developed over parts of northern Illinois, one of which surpassed severe thresholds producing hail the size of a golf ball southeast of Princeton, IL. Torrential downpours also accompanied the storms with some areas picking up 1 to 2 inches of rain in just a couple of hours. Otherwise, clear, calm, and muggy conditions were common across the area as temperatures settled into the middle 60s to lower 70s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 1:55 PM CST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT MON MAY 24 2010 .SYNOPSIS... STRONG LOW PRESSURE IN THE WESTERN HIGH PLAINS WITH HOT AND HUMID CONDITIONS COVERING MUCH OF THE PLAINS AND MIDWEST. STRONG LOW LEVEL JET IN THE PLAINS WITH WARM FRONT LIFTING NORTHWARD IN THE DAKOTAS. WIDESPREAD SEVERE WEATHER DEVELOPING IN THE PLAINS. IN OUR REGION CAP HAS KEPT CONVECTION AT BAY BUT PLENTY OF CUMULUS IN THE VERY MOIST AIR SEEN ON VISIBLE SATELLITE. CURRENT TEMPS IN THE DVN CWA ARE WELL IN THE 80S TO LOWER 90S...WITH DEWPOINTS WELL IN THE 60S TO LOWER 70S. HEAT INDEX VALUES ARE ALSO WELL INTO THE 90S TO NEAR 100. SO THIS TYPE OF WEATHER MORE TYPICAL OF JULY RATHER THEN MAY. ..HAASE.. && .SHORT TERM...TONIGHT AND TUESDAY... FORECAST SOUNDINGS KEEP CAP IN PLACE THROUGH THE EVENING AND WITH THE MAIN TROUGH...SYNOPTIC FORCING AND FRONTAL BOUNDARIES WELL TO OUR WEST WILL KEEP TONIGHT DRY. WITH THE HIGH DEWPOINTS SHOULD BE ANOTHER WARM NIGHT SIMILAR TO LAST NIGHT...WELL IN THE 60S TO LOWER 70S. AFTER THE CU DISSIPATES SHORTLY AFTER SUNSET WITH THE LOSS OF HEATING EXPECT A CLEAR NIGHT. TUESDAY...LOW PRESSURE WILL TRACK FROM THE WESTERN HIGH PLAINS NORTHWARD INTO MANITOBA. THIS SHOULD SEND A WEAKENING COLD FRONT INTO THE CWA ON TUESDAY...AND MORE IMPORTANTLY COOLER MID LEVEL TEMPS. FORECAST SOUNDINGS INDICATE NO CAP WITH ENOUGH CONVERGENCE ALONG THE BOUNDARY TO DEVELOP AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS. OUR WESTERN CWA WILL BE CLOSER TO THE MAIN UPPER TROUGH SO WILL HAVE LIKELY POPS...WITH LESSER POPS EAST OF THE MS RIVER. PRECIPITABLE WATERS WILL BE AT LEAST 1.50 INCHES AND WITH STEERING WINDS ONLY ABOUT 10 KNOTS...STORMS WILL BE RATHER SLOW MOVING. THIS RAISES THE THREAT OF LOCALLY HEAVY RAIN AND FLASH FLOODING IN ANY STRONG THUNDERSTORM. EVEN THOUGH WIND FIELDS WILL BE RATHER LIGHT...CAPES WILL BE AROUND 1500 J/KG SO GUSTY WINDS OF AT LEAST 40 MPH MAY ACCOMPANY THE STRONGER STORMS IN THE AFTERNOON AND EVENING. HOWEVER...SEVERE WEATHER NOT EXPECTED. WITH MORE CLOUD COVER MAX TEMPS SHOULD BE IN THE 80S. ..HAASE.. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... UNSETTLED CONDITIONS WITH SCATTERED MAINLY DIURNAL THUNDERSTORMS TO CONTINUE THROUGH EARLY THU. DRIER AND SLIGHTLY COOLER WEATHER THEN FOLLOWS FOR FRI INTO THE WEEKEND AS THE UPPER RIDGE REBUILDS OUT WEST AND ALLOWS SURFACE HIGH PRESSURE TO SPREAD SE INTO THE GREAT LAKES FROM CENTRAL CANADA. TUE NIGHT THROUGH WED NIGHT...CONTINUED UNUSUALLY WARM AND HUMID AIRMASS WITH ABUNDANT MOISTURE THROUGH H8...UNDER A LARGELY UNCAPPED ENVIRONMENT...ALONG WITH WEAK BOUNDARIES WILL SUPPORT MOSTLY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. WITH SLOW MOVING STORMS AND SCATTERED COVERAGE...KEPT POPS IN HIGH CHANCE CATEGORY WED...WITH LOW CHANCES FOR MAINLY THE EVENING HOURS BOTH NIGHTS. RAISED DEWPOINTS ABOVE GUIDANCE AND CLOSE TO PERSISTENCE IN THE 60S TO AROUND 70. INCREASED CLOUD COVER DURING THE DAY SHOULD LIMIT MAXES TO NEAR A GUIDANCE BLEND IN THE LOWER TO MID 80S...BUT STAYED NEAR TO ABOVE GUIDANCE WITH MINS IN THE 60S BOTH NIGHTS. LATEST MODELS DRIVE A WEAK COLD FRONT SOUTH THROUGH THE AREA THU AND HAVE LIMITED THUNDERSTORM CHANCES TO THE SOUTH. INFLUX OF DRIER AIR ON LIGHT N-NE WINDS TO FOLLOW FRI THROUGH SAT. ALOFT...STRONG UPPER LOW MOVES INTO THE WEST COAST...REBOUNDING A DOWNSTREAM RIDGE OVER THE PLAINS...WHICH GRADUALLY BREAKS DOWN AND SLIDES OVERHEAD THROUGH THE WEEKEND. ONLY MINOR ADJUSTMENTS MADE TO HIGHS IN THE UPPER 70S TO LOWER 80S THROUGHOUT. DRIER AIR WILL ALLOW OVERNIGHT MINS TO RETURN CLOSER TO LATE MAY NORMALS IN THE 50S. LATEST MEDIUM RANGE MODELS CONTINUE TO DIFFER IN DETAILS...BUT TREND TO A MORE ZONAL UPPER FLOW WITH EMBEDDED SHORTWAVES SUN INTO EARLY NEXT WEEK. GFS AND ECMWF SUGGEST RAIN CHANCES IN SUN AFTERNOON OR SUN NIGHT TIME FRAME WITH A PASSING WEAK SYSTEM AND RETURN AXIS OF GULF MOISTURE. WILL MAINTAIN SLIGHT CHANCE POPS AND TEMPERATURES NEAR TO SLIGHTLY ABOVE CLIMO THROUGH MON. ..SHEETS.. && .AVIATION... VFR CONDS REMAINDER OF THIS AFTERNOON AND TONIGHT. SOUTH TO SOUTHEAST WINDS AROUND 10 KNOTS OR LESS. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1134 AM CDT MON MAY 24 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1134 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING. HIGH TEMPERATURES IN THE LOWER 90S...COMBINED WITH HIGH RELATIVE HUMIDITY...WILL CREATE HEAT INDEX VALUES TO AROUND 100 AT SOME LOCATIONS. ANYONE WORKING OUTDOORS SHOULD USE CAUTION AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE ACROSS THE OUTLOOK AREA ON TUESDAY. EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED...LOCALLY HEAVY RAIN THAT MAY CAUSE FLASH FLOODING IS A THREAT DUE TO THE SLOW MOVING STORMS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HAASE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 955 PM CDT MON MAY 24 2010 IAZ089-099-ILZ025-026-034-035-250400- DES MOINES-HANCOCK-HENDERSON-LEE-MCDONOUGH-WARREN- 955 PM CDT MON MAY 24 2010 ...ISOLATED STRONG THUNDERSTORM... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BLANDINSVILLE...OR 10 MILES NORTHWEST OF MACOMB...MOVING NORTHWEST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTHWEST OF RARITAN AROUND 1005 PM CDT... LA HARPE AROUND 1020 PM CDT... DISCO AND TERRE HAUTE AROUND 1035 PM CDT... DALLAS CITY...6 MILES SOUTHWEST OF CARMAN...7 MILES NORTHEAST OF COLUSA AND 9 MILES EAST OF NIOTA AROUND 1100 PM CDT... ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE POSSIBLE WITH THIS STORM. LAT...LON 4057 9132 4095 9104 4062 9069 4045 9078 TIME...MOT...LOC 0254Z 113DEG 12KT 4057 9085 DLF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CDT MON MAY 24 2010
ILZ016>018-250530-
BUREAU-HENRY-PUTNAM-
1143 PM CDT MON MAY 24 2010
...THUNDERSTORM WITH HEAVY RAIN AND HAIL...
AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HENNEPIN...MOVING WEST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
TISKILWA AND PRINCETON AROUND 1205 AM CDT...
WYANET AROUND 1215 AM CDT...
BUDA AROUND 1225 AM CDT...
SHEFFIELD AROUND 1230 AM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE
POSSIBLE WITH THIS STORM.
LAT...LON 4110 8926 4111 8935 4115 8934 4115 8955
4117 8965 4123 8966 4123 8986 4121 8987
4122 8991 4156 8975 4131 8917
TIME...MOT...LOC 0442Z 112DEG 23KT 4126 8933
DLFThe Quad Cities radar (KDVN), 108 km away, was scanning. The volume nearest the first event began at 04:56 UTC.
1 hail. Local standard time, as filed.
Golf ball sized hail fell in Bureau, IL at 1155 pm May 24.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230882.